Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 92, NWS Tucson, AZ

August 21, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2024, 4:50 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2024, 4:50 PM MST (23:50 UTC)
Expired
Aug 21, 2024, 7:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WGUS55 KTWC 212350
FFWTWC
AZC003-220245-
/O.NEW.KTWC.FF.W.0092.240821T2350Z-240822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
450 PM MST Wed Aug 21 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Cochise County in southeastern Arizona...

* Until 745 PM MST.

* At 450 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mainly rural areas of Northwestern Cochise County.

This includes the following streams and drainages...
  Redrock Creek, Bear Creek, Ash Creek, Hot Springs Canyon, Palomas 
  Wash, San Pedro River, Deer Creek, Paige Creek, Teran Wash and 
  Tres Alamos Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3206 11033 3219 11044 3224 11045 3226 11045
      3228 11041 3229 11036 3218 11026 3213 11026

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
1 follow-up statement
266 
WGUS75 KTWC 220241
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
741 PM MST Wed Aug 21 2024

AZC003-220251-
/O.EXP.KTWC.FF.W.0092.000000T0000Z-240822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
741 PM MST Wed Aug 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR 
NORTHWESTERN COCHISE COUNTY...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3206 11033 3219 11044 3224 11045 3226 11045
      3228 11041 3229 11036 3218 11026 3213 11026

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:49 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 21, 1:49 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
149 PM MST Wed Aug 21 2024

.SYNOPSIS...

Scattered thunderstorms this afternoon and evening, mainly east of
Tucson and Nogales. Heavy rain, strong wind gusts, and small hail
will be possible with any thunderstorm. Thunderstorm chances
become more isolated and shift east of Tucson Thursday through the
weekend. High temperatures near to slightly above normal through
the forecast period.

&&

.DISCUSSION...

This afternoon's meteorological picture is defined by the remnants
of a mesoscale convective system over Pima and Pinal counties,
while convection was developing further east where skies have been
clear through the day. To the east (mainly Cochise to Graham
counties), drier air in the low to mid levels will allow for a
severe wind gust threat to develop with increasing instability
this afternoon. The gradient of this environment sits near the
Tucson metro, along a line from Tucson to Nogales. This morning's
convective activity will likely suppress further initiation
behind the main track, however Tucson and Nogales are on the edge
of where the convective environment should rebound this afternoon.
Overall, the greatest chances this afternoon and evening for
convection will be east as stated, with a lower and uncertain
probability into Santa Cruz and eastern Pima (and subsequently
Pinal as convection developing to the south may move in). The main
hazards will be heavy rain and strong to severe wind gusts, while
relatively good shear with around 20 knots of flow in the mid
levels will allow for an isolated severe hail threat as well (as
seen in Tucson this morning).

Thursday's activity will depend on the turning over of the
atmosphere with today's convection, though moisture will remain in
place to continue thunderstorm chances. As flow aloft will begin
to turn southwest, this will begin to bring drier air into western
areas. This keeps best convective chances tomorrow from Tucson
eastward.

The period through the weekend will be characterized by a deep
western trough developing, with southwest flow over southern
Arizona. This pushes moisture east a bit with isolated chances
remaining mainly east and south of Tucson. Looking at next week,
upper level heights rise in ensemble mean guidance, which
increases daily precipitation chances back to seasonable levels
for this point in the summer. Temperatures in this pattern remain
near to just above seasonable, with a tick upwards possible as
ridging rebuilds next week.

&&

.AVIATION...Valid through 23/00Z.

Scattered showers and thunderstorms this afternoon and evening,
mainly along a line and east/north of KTUS-KOLS. Visibility
reductions, wind gusts up to 50 kts, heavy rain, and mountain
obscurations possible with any thunderstorm. Outside of
thunderstorm wind gusts, winds 12 kts or less with a southwest to
northwesterly direction. Additional isolated showers and
thunderstorms possible after 22/02Z east of KTUS, with less
coverage than this afternoon. Then isolated to scattered
thunderstorms redeveloping east of KTUS Thursday afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

Mainly afternoon and evening showers and
thunderstorms can be expected across southeast Arizona through
Thursday, with a drying trend Friday through the weekend resulting
in a reduction in thunderstorm activity. High temperatures will be
near to slightly above normal through the forecast period. Min RH
values will be in the 25-35 percent range in most valleys locations
through Thursday, lowering to around 18-28 percent Friday through
the weekend as drier air overspreads the area. Outside of any
thunderstorm outflow winds, 20-foot winds will generally be 15 mph
or less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 21, 12:12 PM MST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1212 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     Flash Flood      1 SSE Nogales           31.36N 110.93W
08/21/2024                   Santa Cruz         AZ   Public

            Video shared of flooding on roadway next to
            Nogales Wash. Time estimated based on
            internal webcam footage.

&&
Local storm report, Aug 21, 12:21 PM MST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1221 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     Hail             8 WNW Tucson            32.22N 111.02W
08/21/2024  M1.00 Inch       Pima               AZ   Trained Spotter

            Report from trained spotter of accumulating
            1 inch hail.

&&
Local storm report, Aug 21, 12:25 PM MST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1225 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Hail             8 WNW Tucson            32.24N 111.02W
08/21/2024  M1.25 Inch       Pima               AZ   Trained Spotter

            Trained spotter reported 1.25 inch
            accumulating hail.

&&
Local storm report, Aug 21, 12:42 PM MST, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1242 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flash Flood      1 SSE Nogales           31.35N 110.93W
08/21/2024                   Santa Cruz         AZ   Public

            Video showing water over bridge. Time
            estimated by radar and internal webcam
            footage.

&&
Local storm report, Aug 21, 3:46 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
346 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Tstm Wnd Gst     11 NW Willcox           32.38N 109.95W
08/21/2024  M58 MPH          Cochise            AZ   Mesonet

            Personal weather station recorded gust to 58
            MPH.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 20, 5:14 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 20, 5:31 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Aug 20, 6:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 20, 6:40 PM MSTAreal Flood AdvisoryTWCPima65 min
Aug 20, 7:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 20, 8:15 PM MSTSevere Thunderstorm WarningTWCCochise, Pima21 min
Aug 20, 9:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 21, 9:53 AM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 21, 10:06 AM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 21, 12:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 21, 1:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 21, 1:45 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 21, 1:55 PM MSTSevere Thunderstorm WarningTWCGraham50 min
Aug 21, 2:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 21, 2:42 PM MSTSevere Thunderstorm WarningTWCCochise, Graham48 min
Aug 21, 3:15 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 21, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 21, 3:37 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 21, 3:45 PM MSTTornado WarningTWCCochise, Graham20 min
Aug 21, 3:53 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Graham52 min
Aug 21, 4:22 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.